Alert archive / Michigan / Freeze Warnings in 2021

Freeze Warning 8, NWS Grand Rapids, MI

May 10, 202123 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at May 10, 2021, 10:10 AM EDT for 23 counties in Michigan. It took effect at May 11, 2021, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2021, 10:10 AM EDT (14:10 UTC)
In effect from
May 11, 2021, 12:00 AM EDT
Expired
May 11, 2021, 7:48 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS73 KGRR 101410
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1010 AM EDT Mon May 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-102215-
/O.NEW.KGRR.FZ.W.0008.210511T0400Z-210511T1300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1010 AM EDT Mon May 10 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 9 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Most areas will see temperatures fall to
  30-32 degrees overnight tonight. Areas along the immediate 
  lakeshore will likely stay a little warmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
4 follow-up statements
564 
WWUS73 KGRR 101941
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 PM EDT Mon May 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110345-
/O.CON.KGRR.FZ.W.0008.210511T0400Z-210511T1300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
341 PM EDT Mon May 10 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT TUESDAY...

* WHAT...Low temperatures of 28 to 32 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 9 AM EDT Tuesday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
264 
WWUS73 KGRR 110105
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
905 PM EDT Mon May 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110915-
/O.CON.KGRR.FZ.W.0008.210511T0400Z-210511T1300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
905 PM EDT Mon May 10 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 9 AM EDT Tuesday.

* IMPACTS...Temperatures below freezing may kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
118 
WWUS73 KGRR 110843
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
443 AM EDT Tue May 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111300-
/O.CON.KGRR.FZ.W.0008.000000T0000Z-210511T1300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
443 AM EDT Tue May 11 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 25 expected. Most
  areas will have lows closer to 32 degrees.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 9 AM EDT Tuesday.

* IMPACTS...Temperatures below freezing may kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
013 
WWUS73 KGRR 111148
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
748 AM EDT Tue May 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111300-
/O.CAN.KGRR.FZ.W.0008.000000T0000Z-210511T1300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
748 AM EDT Tue May 11 2021

...FREEZE WARNING IS CANCELLED...

Temperatures have warmed above freezing this morning. Another
frost/freeze event is likely again tonight.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 10, 7:33 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 10, 7:33 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
733 AM EDT Mon May 10 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 314 AM EDT Mon May 10 2021

- Frost/Freeze Threat Through Wednesday Morning

- Low Risk for a Sprinkle/Light Shower Today and Tuesday

- Pattern Shift is Anticipated Next Week

&&

.DISCUSSION...(Today through next Sunday)
Issued at 314 AM EDT Mon May 10 2021

-- Frost/Freeze Threat Through Wednesday Morning --

The setup for frost and freezing conditions tonight looks a bit
better than this morning, with colder readings of 28-32 expected for
the majority of the region (save for the western half of the
immediate coastal counties). This will likely necessitate a Freeze
Warning for most or all of our forecast area. Given a mid level
shortwave dropping through tonight I would expect NW winds to hold
up, making this more of an advective freeze as colder temperatures
aloft advect in. Similar case for Tuesday night/Wednesday morning,
though in both cases model soundings do indicate a low level
temperature inversion. I think low temps will be very similar to
tonight/Tuesday morning. In both cases I am still anticipating the
core fruit belt region along our lakeshore should escape a hard
freeze scenario. Further inland, it could be a close call. Take
precautions as necessary through Wednesday morning, and then we may
be out of this threat for good.

-- Low Risk for a Sprinkle / Light Shower Today and Tuesday --

Given the robust mid level troughing (upper low near Lake Superior)
and cold air advection over the Great Lakes today and Tuesday, can't
totally rule out a sprinkle or light shower developing. These would
be minor and most places won't get rainfall. Model soundings are
indicating cloud bases would be rooted near 850 mb with plenty of
dry air below, so virga may be a more likely scenario.

-- Pattern Shift is Anticipated Next Week --

There is growing confidence in next week being warmer and wetter
than we have seen recently. Normal highs by that time are around 70
degrees. It is looking likely that we'll be near to above normal for
temperatures. Ensemble guidance is also hinting at a wetter stretch
setting up.

The ECE mean 500 mb height pattern becomes more conducive to a
wetter setup in the Midwest and Great Lakes. ECE mean precipitable
water content makes a distinct upward jump by the end of this
weekend and carries us all the way through next week potentially. We
have seen numerous model runs now of this being projected. Also
intriguing is the fact the deterministic runs of the GFS, GEM, and
ECMWF indicate a more active LLJ by early next week that could have
a fair shot of bringing up Gulf moisture into our region instead of
being shunted south of here, as has been the case so often this
spring. We'll see how that pans out.

Ensemble guidance from the ECE, GEFS, and CMC shows growing support
for 1" or more of rain next week. The ECE probability of 1" or more
across our region is 50%-60% with the GEFS and CMC showing 60%-70%,
which is fairly impressive considering we are talking about the 7 to
14 day time frame. It is noted that roughly 1/3 of the ensemble
members from the combined grouping of ECE/GEFS/CMC have 2" or more
of rain. While these totals aren't earth-shattering, they become
noteworthy when you consider that we scraped together only 1"-2" of
rain for the entire month of April. So, the bottom line is the odds
are tilting toward a warmer and at times wetter period for us next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 730 AM EDT Mon May 10 2021

VFR conditions expected through the period. Winds may occasionally
gust over 15 kts this afternoon. Mid level clouds with bases near
7k-8k ft may produce a few sprinkles, but no obstruction to
visibility is expected.

&&

.MARINE...
Issued at 314 AM EDT Mon May 10 2021

We'll be able to cancel the SCA early this morning as conditions
have fallen below criteria. Expect waves to hold up in the 2 to 4
foot range today, however. Tuesday afternoon looks like a similar
case as NW winds pick up and we will likely be right back in the 2
to 4 foot range.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory until 9 AM EDT this morning for MIZ050>052-
     056>059-064>067-071>074.

     Freeze Warning until 9 AM EDT this morning for MIZ037>040-
     043>046.

LM...None.
&&

SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...Hoving
MARINE...Hoving
Hazardous weather outlook, May 10, 3:23 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
323 AM EDT Mon May 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
323 AM EDT Mon May 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost and freezing conditions are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Frost and freezing conditions are expected Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-110730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
323 AM EDT Mon May 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Michigan, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.